MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 HUMERUS 3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 HUMERUS 3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 1806-3545S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported: "during the operation for humerus, and after inserting the nail, the drilled to insert the proximal lateral screw, but the tip of the drill broke.It was considered that the cause was that the patient was young and had good bone quality.Since there are two drills in the instrument, the used another drill and the ope completed without problem." additional information received: it seemed that the drill was in contact with the guide wire not the nail.There was an error in the procedure: the guide wire should be pulled out first then should drill.But the guide wire was not pulled out and drilled.The surgeon confirmed that it was procedure error.The tip of the drill was removed, as well as other metal debris.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: please refer to catalog & gtin number.The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill shows signs of intense usage and slightly worn out cutting edges.The fracture surface exhibits typical signs of a sudden brittle fracture, evident by a relatively smooth surface.The shaft diameter of the drill was observed to be 3.47mm against the required diameter in the range of 3.40mm to 3.50mm.Similarly, the average hardness of the drill was observed to be 53.0 hrc against the required hardness in the range of 53.0hrc to 57.0hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Through the additional information received, it was observed that during the surgery the operating surgeon drilled inside the bone with a guide wire in place.An interaction with any metal object can considerably reduce the strength of the device, which is the most likely reason of the sudden breakage of the nail.Hence the root is attributed to a user related issue.If any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, TRI-FLAT T2 HUMERUS 3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key11645687
Report Number0009610622-2021-00439
Device Sequence Number19596077
Product Code HWE
UDI-Device Identifier04546540196637
UDI-Public04546540196637
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-3545S
Device Catalogue Number18063545
Device Lot NumberKU95030
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2021
Initial Date Received by Manufacturer 03/12/2021
Supplement Date Received by Manufacturer05/05/2021
Initial Report FDA Received Date04/09/2021
Supplement Report FDA Received Date06/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1